Virginia, 2003

Damaging Winds in Virginia, July 19, 2003

July 19, 2003 · NWS RNK · 4 events in 4 counties and zones

Thunderstoorm winds downed trees 1 mile south of Stuart, in the town of Ferrum, 4 miles west of Stewartsville, and Indian Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm during the afternoon of the 19th produced damaging winds.Thunderstoorm winds downed trees 1 mile south of Stuart, in the town of Ferrum, 4 miles west of Stewartsville, and Indian Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 19, 9:08 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 9:08 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1008 AM EDT SAT JUL 19 2003

SFC FRONT STILL BACK OVR CNTRL WV AND INTO NRN VA...WITH GOOD LOW
LVL MSTR STILL IN PLACE AND NOW BEGINING TO GET ENOUGH CLEARING FOR
SOME GOOD HTG.  FROM THAT PERSPECTIVE TSTM CHANCES LOOK GOOD.
LIMITING FACTOR IS MID-LVL DRY AIR STARTING TO PUSH IN FROM THE NW
AS SEEN IN WV...AND IAD SNDG SHOWING STRONG SUBSIDENCE INV AND DRY
AIR ABV 750 MB.  SHWRS FROM EARLIER THIS MRNG TEMPORARILY STBLZD
GOOD CHUNK OF SW VA AND SE WV...BUT APPEARS TO HAVE LEFT WEAK BNDRY
SOMEWHERE ACROSS CNTRL PART OF AREA.  WHERE HTG AND LOW LVL
CONVERGENCE IS STRONG ENOUGH TO PUNCH UPDRAFTS THRU MID LVL
CAP...THE DRY AIR ALOFT AND MARGINAL SHEAR MAY HELP SOME STORMS TO
REACH SEVERE WIND THRESHOLDS...BUT FEEL THIS WILL MAINLY BE FAR SRN
PART OF AREA BY THE TIME HTG MAXIMIZES.  WILL KEEP A LOW CHC POP UP
ALMOST ALL LOCATIONS EXCEPT FAR NW...BUT EXPECT MOST CONVECTION WILL
HAVE A HARD TIME REACHING DEEP ENOUGH LEVELS TO SUPPORT STRONG
DOWNDRAFTS...MAYBE NOT EVEN MUCH LTG...SO WILL RE-FOCUS SLGT RISK
AREA ON NC COUNTIES AND EXTREME SRN VA COUNTIES...WHERE SBCAPES ARE
ALREADY OVR 1000 IN SOME SPOTS.

TEMPS LOOK OK AT THIS POINT...COULD GET A TAD HIGHER IN FAR SW...BUT
DID MAKE SOME TWEAKS TO CLOUDS IN THE GRIDS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

KEIGHTON

****************************************
328 AM DISCUSSION...

FRONTAL SYSTEM SLOWLY MAKING ITS WAY SOUTH OUT OF OHIO VALLEY...WITH
ACTIVE CONVECTION ACROSS CNTRL WV JUST AHEAD OF IT. S/WV AND 95KT
JET MAX NEAR LAKE MICHIGAN SHOULD CONTINUE PUSHING FRONT SOUTH AND
EAST...BUT RELATIVELY SLOWLY.  CONVERGENCE ZONE MAY GET HUNG UP IN
APPALACHIANS...AND THETA-E RDG STILL FCST TO BE NOSING INTO SW VA BY
LATE IN THE DAY.  DRIER AIR ALOFT WILL BE WHAT PUSHES SOUTHEAST THE
FASTEST...AND WHILE THIS COULD BEGIN LIMITING CONVECTION IN THE
NORTH AND WEST BY EARLY AFT...IT WILL ALSO HELP TO INCREASE
POTENTIAL FOR DOWNBURST WINDS.  LOW LVL SHEAR ALSO ENOUGH TO SUPPORT
ORGINAZED CONVECTION...AND EXPECT A STRONG LINE OF STORMS MAY FORM
SOMEWHERE ACROSS CNTRL PART OF THE FA BY EARLY AFT...AND PUSH
THROUGH TO SOUTHEAST BY EARLY EVE.  SPC SLGT RISK AREA LOOKS GOOD
AND WILL BE ISSUING OUTLOOK AFTER 6AM.

AS FAR AS POPS...STILL EXPECT CURRENT CONVECTION IN SE WV TO
DIMINISH SOMEWHAT BY SUNRISE...AND WILL KEEP A SLIGHT CHC UP
THERE...CHC ELSEWHERE...AND HIGH CHC BY AFT FOR SRN SECTIONS WHERE
BEST CONV ZONE IS EXPECTED TO BE AS HTG GETS GOING.  KEPT CHC POPS
SRN SECTION THROUGH LATE EVE PER SOME LINGERING HIGH CAPES IN
ETA...JUST IN CASE FRONTAL OR OUTFLOW BOUNDARY CONV ZONES ARE STILL
AROUND...BUT IF ORGANIZED LINE CAN FORM AND PUSH THROUGH...SUSPECT
CHANCHES WILL DIE QUICK WITH SUN WITH ALL THE MID LEVEL DRY AIR
AROUND.  THEN...DRY FOR SUNDAY WITH HIGH PRESSURE IN CONTROL AND
SHOULD GET A BIT WARMER WITH MORE SUNSHINE.

HAVE BUMPED UP HIGHS A BIT SUNDAY BUT NOSED DOWN A BIT IN WEST FOR
SATURDAY WITH MORE CLOUDS EXPECTED.

FINALLY...MOISTURE RETURN FOR MONDAY BUT SUBSIDENCE OUT AHEAD OF
NEXT SYSTEM MAY KEEP CONVECTION FROM FIRING UNTIL LATE...AND MAYBE
ONLY IN MTNS.  TRIMMED BACK POPS IN EAST TO SLGT CHC FOR MONDAY.  NO
CHANGES BEYOND THAT OTHER THAN TO INCREASE CLOUDS A BIT TUESDAY.  50
POPS LOOK GOOD BUT MAY NEED TO GO HIGHER WITH ABNORMALLY STRONG TROF
FOR LATE JULY APPROACHING.  WEATHER COULD BE VERY INTERESTING BY MID
WEEK...COULD SEEM MORE LIKE MAY WEATHER.
Hazardous weather outlook, Jul 19, 9:55 AM EST, 2 hours 50 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-201100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND
EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH
CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY
AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD
INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID
AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER
HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE
ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS
LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH
IS INSIDE.

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
INTO EARLY THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

A VIGOROUS FRONTAL SYSTEM IS EXPECTED TO APPROACH FROM THE WEST ON
TUESDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE
THUNDERSTORMS.  AT THIS TIME IT IS TOO EARLY TO DETERMINE THE TIME
OF DAY THE FRONT WILL MOVE THROUGH...WHICH WILL BE IMPORTANT TO THE
DEVELOPMENT OF POTENTIALLY STRONG STORMS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SK

In the hours before

Special weather statement, Jul 19, 9:45 AM EST, 3 hours before
NCZ003>006-019-020-VAZ032-043-044-058-059-192115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT SAT JUL 19 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND
EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH
CAROLINA.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY
AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD
INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID
AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE.

THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER
HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE
ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS
LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH
IS INSIDE.

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
INTO EARLY THIS EVENING.  STAY TUNED TO NOAA WEATHER RADIO AND OTHER
LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES.

KEIGHTON
Local storm report, Jul 19, 11:15 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    NEW CANTON                VA   WIND DAMAGE
07/18/03   BUCKINGHAM                     SEVERAL TREES DOWN ON
                                          ROUTE 670. REPORTED
                                          BY BUCKINGHAM SHERIFFS
                                          OFFICE.

0935 PM    8NE DILLWYN               VA   WIND DAMAGE
07/18/03   BUCKINGHAM                     TREE DOWN ON ROUTE 622
                                          EAST OF ROUTE 15.
                                          REPORTED BY BUCKINGHAM
                                          SHERIFFS OFFICE.

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
July 19, 12:45 PM EST
Where
Patrick County, 1 mi S of Stuart
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.617, -80.283

Thunderstorm Wind, Franklin

When
July 19, 2:40 PM EST
Where
Franklin County, Ferrum
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -80.017

Thunderstorm Wind, Bedford

When
July 19, 4:15 PM EST
Where
Bedford County, 4 mi W of Stewartsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -79.867

Thunderstorm Wind, Floyd

When
July 19, 4:45 PM EST
Where
Floyd County, Indian Vly
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.917, -80.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378789, 5378790, 5378791, 5378792.